Kentucky, 2011Flash Flooding and Flood in Kentucky, May 11, 2011
May 11, 2011 · NWS JKL · 12 events in 3 counties and zones
A small cluster of strong to severe thunderstorms led to isolated instances of large hail, flash flooding, and tree damage in Johnson and Floyd counties during the overnight hours of May 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $106,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of strong to severe thunderstorms led to isolated instances of large hail, flash flooding, and tree damage in Johnson and Floyd counties during the overnight hours of May 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 12:40 AM EST, 35 minutes earlier.
Area forecast discussion, May 11, 12:40 AM EST, 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
140 AM EDT WED MAY 11 2011
.SHORT TERM
A SERIES OF DISTURBANCES ARE TRACKING FROM NORTHWESTERN OHIO THRU
EASTERN KY. MANY OF THESE STORMS HAVE A HISTORY OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN. A SEVERE THUNDERSTORM WATCH HAS
BEEN ISSUED UNTIL 6 AM.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/THE REST OF TONIGHT/
ONGOING TSRA ACTIVITY IS CONFINED TO THE AREA NORTH OF THE MOUNTAIN
PARKWAY. HAVE REDUCED THE SEVERE WATCH TO INCLUDE THE PRIMARY THREAT
AREA. THE TUNDERSTORMS SEEM TO WANT TO CONTINUE WITH AN MCV CREATING
STRONG STORMS. EXPECT THE ACTIVITY TO SUBSIDE WITH THE PASSING OF THE
MCV AND COOLING OF THE AIRMASS FOLLOWING THE SETTING SUN. WILL UPDATE
AGAIN ONCE ACTIVITY QUIETS DOWN.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH FRIDAY/
A SURFACE WARM FRONT HAS EASED ITS WAY NORTHEAST THROUGH THIS
AFTERNOON...CURRENTLY ALIGNED FROM NEAR FWA DOWN TO HTS. A SHORT WAVE
TROUGH WAS ROTATING THROUGH SOUTHERN IL/IN. MOST OF THE BETTER
ACTIVITY IS CURRENTLY ALIGNED ALONG AND JUST SOUTHWEST OF THE WARM
FRONT. SEVERE STORMS HAVE FIRED UP IN NORTH CENTRAL KENTUCKY...WITH
VERY LARGE HAIL THE PRIMARY CONCERN. THESE WILL CONTINUE TO DRIFT
EAST AND SOUTHEAST WITH TIME. LOCATIONS ALONG AND NORTHEAST OF A LINE
FROM MOUNT STERLING TO SALYERSVILLE...TO PIKEVILLE...WILL SEE THE
BEST CHANCE OF SEEING SOME SEVERE THUNDERSTORMS THROUGH 8 PM.
SOUTHWEST OF THIS BOUNDARY...CONVECTION LOOKS MORE UNLIKELY. EXPECT
MUCH OF THIS ACTIVITY TO DIE DOWN THIS EVENING...HOWEVER WILL HOLD
ONTO AT LEAST A SLIGHT CHANCE POP OVERNIGHT WITH THE POTENTIAL FOR
ANY TRAVERSING OUTFLOW BOUNDARIES.
THE MODELS ARE IN GOOD AGREEMENT THROUGH THE REST OF THE SHORT
TERM...ALTHOUGH DETAILS CONTINUE TO BE A CHALLENGE. THE UPPER LEVEL
RIDGE AXIS WILL BE RIGHT OVER US TOMORROW...BEFORE DRIFTING EAST BY
THURSDAY. AS SUCH...WOULD EXPECT LESS CONVECTION FOR TOMORROW
AFTERNOON AND EVENING...AND THEN A BIT MORE ON THURSDAY. INDIVIDUAL
SHORT WAVE TROUGHS WILL BE DIFFICULT TO TIME...SO HAVE GENERALLY USED
A DIURNAL TREND TO THE CONVECTION.
FOR TEMPERATURES...NEAR RECORD HIGHS IN THE MID TO UPPER 80S ARE
EXPECTED ON WEDNESDAY...WITH SLIGHTLY COOLER READINGS ON THURSDAY.
LOWS WILL GENERALLY BE IN THE 60S DURING THE OVERNIGHT PERIODS.
.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/
LOOKING AT THE EXTENDED FORECAST BEGINNING ON FRIDAY...MODELS ARE
CONSISTENT ON A RATHER SLOW PROGRESSION TO AN UPPER LEVEL LOW OVER
THE CENTRAL PLAINS. THE EURO IS THE MODEL THAT REPRESENTS THIS
PATTERN THE BEST ALONG WITH SOME SUPPORT FROM THE GEM SO WILL LEAN
TO THE EURO/GEM FOR CHANGES. HOWEVER CONFIDENCE IS STILL LOW DUE TO
THE RATHER HARD TO PIN DOWN PROGRESSION OF THE UPPER LEVEL LOW
FRIDAY THROUGH THE REST OF THE EXTENDED. WITH NO PROMINENT SURFACE
FEATURE TO AID IN CONVECTION IN THE EXTENDED...LOWERED POPS AND WENT
WITH A MORE DIURNAL TREND TO THE EXTENDED. DID NOT SEE ANY POINT
WHERE SOME LARGE SCALE LIFT WOULD AID IN CONVECTION SO KEPT POPS IN
THE SLIGHT TO MID CHANCE RANGE. AS FOR TEMPERATURES...NO SPECIFIC
POINT OR BOUNDARY AVAILABLE PRESENT TO AFFECT TEMPS SO THEY WERE NOT
CHANGED MUCH AND ONLY SOME DIFFERENTIAL HEATING EFFECTS WERE ADDED.
OVERALL...A MURKY EXTENDED IS ON TAP WITH NO SOLID SURFACE FEATURE.
THEREFORE...WEATHER WILL BE CONVECTIVE DRIVEN.
&&
.AVIATION.../06Z TO 06Z/
LINE OF STRONG TSTMS MOVING SOUTH FROM OH INTO EAST KY AT ISSUANCE
LOOKS TO CLIP JKL AROUND 08Z. HAVE USED VCTS FOR THE TAF BUT MAY NEED
TO AMD IF STORMS START DRIFTING FURTHER WEST AS CONDITIONS IN THE
STORMS HAVE DROPPED TO IFR AND WORSE. EXPECTING SOME BR AROUND THE
LOZ AND SME SITES TOWARDS DAWN AS WINDS HAVE SLACKENED OFF AND TEMPS
ARE APPROACHING THEIR DEW POINTS. THE REST OF TODAY SHOULD SEE VFR
PREVAIL WITH RELATIVELY QUIET WX AS AN UPPER LEVEL RIDGE AXIS PASSES
OVERHEAD. A FEW ISOLATED TSTMS COULD POP DURING THE AFTERNOON BUT
THIS ACTIVITY SHOULD REMAIN EAST OF THE TAFS WITH THE POSSIBLE
EXCEPTION OF JKL WHERE A VC GROUP MAY BE NEEDED. OVERNIGHT...CLR
SKIES AND CALM WINDS SHOULD PROVIDE A GOOD SETUP FOR ANOTHER ROUND OF
BR/FG.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR
KYZ044-051-052-060-104-106>110-112-113-115-118>120.
&&
SHORT TERM...GEOGERIAN/DUSTY
LONG TERM....SHALLENBERGER
AVIATION...MB
Hazardous weather outlook, May 11, 12:17 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
117 AM EDT WED MAY 11 2011
KYZ044-051-052-060-104-106>110-112-113-115-118>120-120830-
FLEMING-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-BREATHITT-KNOTT-PERRY-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...OWINGSVILLE...MOREHEAD...
FRENCHBURG...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...HAZARD...
WHITESBURG...INEZ...PIKEVILLE
117 AM EDT WED MAY 11 2011
...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME STORMS...ESPECIALLY
ALONG AND EAST OF A LINE FROM MOUNT STERLING...TO JACKSON...TO
WHITESBURG...MAY PRODUCE SEVERE WEATHER WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL OR DAMAGING
WINDS.
KYZ050-058-059-068-069-079-080-083>088-111-114-116-117-120830-
MONTGOMERY-ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-LEE-OWSLEY-CLAY-LESLIE-
INCLUDING THE CITIES OF...MOUNT STERLING...IRVINE...STANTON...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...BEATTYVILLE...BOONEVILLE...MANCHESTER...HYDEN
117 AM EDT WED MAY 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GEOGERIAN/DUSTY
In the hours before
Local storm report, May 10, 9:49 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1049 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 9 ESE CARLISLE 38.26N 83.88W
05/10/2011 E1.75 INCH BATH KY PUBLIC
HAIL CAUSED DENTS IN CAR.
0345 PM HAIL SHARPSBURG 38.20N 83.93W
05/10/2011 E2.75 INCH BATH KY TRAINED SPOTTER
A TRAINED SPOTTER WITNESSED GOLFBALL TO BASEBALL SIZE
HAIL IN SHARPSBURG. THE HAIL CAUSED DAMAGE TO CARS IN THE
AREA INCLUDING BROKEN WINDSHIELDS.
0406 PM HAIL STEPSTONE 38.09N 83.83W
05/10/2011 E1.00 INCH BATH KY TRAINED SPOTTER
0415 PM HAIL KENDALL SPRINGS 38.10N 83.78W
05/10/2011 M2.00 INCH BATH KY TRAINED SPOTTER
HAIL OCCURRED BETWEEN 410 AND 420 PM.
0415 PM HAIL PRESTON 38.09N 83.75W
05/10/2011 E1.00 INCH BATH KY TRAINED SPOTTER
0445 PM HAIL BETHEL 38.25N 83.87W
05/10/2011 E1.00 INCH BATH KY TRAINED SPOTTER
HAIL OCCURRED BETWEEN 445 AND 510 PM. HAIL RANGED IN SIZE
FROM PEA TO QUARTER.
0505 PM HAIL SHERBURNE 38.29N 83.81W
05/10/2011 E0.50 INCH FLEMING KY TRAINED SPOTTER
0516 PM HAIL OWINGSVILLE 38.14N 83.76W
05/10/2011 E1.00 INCH BATH KY TRAINED SPOTTER
HAIL STARTED OUT AS PEA SIZED AND INCREASED TO QUARTER
SIZED.
0658 PM HAIL EWING 38.43N 83.86W
05/10/2011 E0.88 INCH FLEMING KY TRAINED SPOTTER
0825 PM HAIL CRANSTON 38.26N 83.44W
05/10/2011 E1.00 INCH ROWAN KY FIRE DEPT/RESCUE
THE FIRE CHIEF REPORTED THAT QUARTER SIZE HAIL WAS
FALLING IN CRANSTON OFF KY 377.
0827 PM HAIL HILDA 38.24N 83.51W
05/10/2011 E1.75 INCH ROWAN KY LAW ENFORCEMENT
0827 PM HAIL CRANSTON 38.26N 83.44W
05/10/2011 E1.00 INCH ROWAN KY LAW ENFORCEMENT
0830 PM HAIL MOREHEAD 38.19N 83.44W
05/10/2011 E0.50 INCH ROWAN KY LAW ENFORCEMENT
HAIL WAS DIME SIZED.
0830 PM HAIL MOREHEAD 38.19N 83.44W
05/10/2011 E1.00 INCH ROWAN KY TRAINED SPOTTER
0830 PM HEAVY RAIN TURKEY CREEK 37.67N 82.31W
05/10/2011 M1.51 INCH PIKE KY PUBLIC
HEAVY RAIN OF 1.51 INCHES FROM 830 TO 905 PM. 6 INCHES OF
MUD AND DEBRIS COVERING ROAD AT 225 CANEY FORK. LIGTHNING
KNOCKED OUT POWER AT 389 CANEY FORK
0900 PM TSTM WND DMG ZEBULON 37.52N 82.47W
05/10/2011 PIKE KY EMERGENCY MNGR
TREES BLOWN DOWN ACROSS ZEBULON HIGHWAY AND PRIVACY FENCE
BLOWN DOWN.
0913 PM TSTM WND DMG 2 SW SHELBIANA 37.41N 82.52W
05/10/2011 PIKE KY EMERGENCY MNGR
TREE LANDED ON COLLIN STREET IN COLLIN.
0915 PM LIGHTNING PIKEVILLE 37.48N 82.51W
05/10/2011 PIKE KY EMERGENCY MNGR
LIGHTNING HIT SUBSTATION AT KEMPER AND POWER IS OUT AT
COAL RUN VILLAGE AND VARIOUS PARTS OF THE COUNTY.
0915 PM TSTM WND DMG PIKEVILLE 37.48N 82.51W
05/10/2011 PIKE KY EMERGENCY MNGR
TREE ACROSS ROAD AT HAMBLEY AVE.
0915 PM HAIL EZEL 37.89N 83.44W
05/10/2011 E0.88 INCH MORGAN KY PUBLIC
0916 PM TSTM WND DMG ELKHORN CITY 37.30N 82.35W
05/10/2011 PIKE KY EMERGENCY MNGR
ROOF BLOWN OFF DRUG STORE.
0922 PM HAIL W CANNEL CITY 37.79N 83.28W
05/10/2011 E1.75 INCH MORGAN KY TRAINED SPOTTER
0922 PM HAIL 1 N COON 37.84N 83.06W
05/10/2011 M0.50 INCH MAGOFFIN KY TRAINED SPOTTER
0922 PM HAIL W CANNEL CITY 37.79N 83.28W
05/10/2011 E1.75 INCH MORGAN KY TRAINED SPOTTER
GOLF BALL SIZE HAIL CAUSED DAMAGE TO AN AUTOMOBILE AND A
TOW BEHIND CAMPER.
0927 PM HAIL STACY FORK 37.84N 83.27W
05/10/2011 M1.00 INCH MORGAN KY NWS EMPLOYEE
0932 PM HAIL 1 E MIZE 37.86N 83.36W
05/10/2011 M1.25 INCH MORGAN KY TRAINED SPOTTER
0935 PM HAIL CANEY 37.80N 83.26W
05/10/2011 M1.75 INCH MORGAN KY LAW ENFORCEMENT
0940 PM HAIL 1 N COON 37.84N 83.06W
05/10/2011 E0.50 INCH MAGOFFIN KY TRAINED SPOTTER
1020 PM HAIL ISOM 37.19N 82.90W
05/10/2011 E1.00 INCH LETCHER KY PUBLIC
QUARTER SIZE HAIL WAS REPORTED.
&&
ARLocal storm report, May 10, 10:55 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1155 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 7 NW SALYERSVILLE 37.82N 83.15W
05/10/2011 MAGOFFIN KY 911 CALL CENTER
TREE FELL ON VEHICLE NEAR POST OFFICE AT EDNA ON HWY 460.
DRIVER INJURED.
&&
DUSTYLocal storm report, May 10, 11:16 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1216 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG LANGLEY 37.53N 82.79W
05/10/2011 FLOYD KY PUBLIC
A TREE WAS BLOWN DOWN IN LANGLEY BETWEEN 915 AND 920 PM.
&&
ARSpecial weather statement, May 10, 11:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1235 AM EDT WED MAY 11 2011
KYZ119-120-110515-
MARTIN-PIKE-
1235 AM EDT WED MAY 11 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 115
AM EDT WEDNESDAY MORNING...
EASTERN MARTIN AND
NORTH CENTRAL PIKE.
AT 1235 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARFIELD...OR
7 MILES EAST OF INEZ...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LAURA AROUND
1245 AM EDT...WHITEPOST AROUND 1250 AM EDT...CONDER AROUND 1255 AM
EDT...TURKEY CREEK AROUND 100 AM EDT...FOREST HILLS AROUND 105 AM
EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN KENTUCKY.
RICHEY
Special weather statement, May 10, 11:36 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 AM EDT WED MAY 11 2011
KYZ119-120-110515-
MARTIN-PIKE-
1236 AM EDT WED MAY 11 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
115 AM EDT WEDNESDAY MORNING...
EASTERN MARTIN AND
NORTH CENTRAL PIKE.
AT 1235 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BEAUTY...OR 6
MILES EAST OF INEZ...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...OPPY AROUND
1240 AM EDT...WHITEPOST AROUND 1255 AM EDT...RURAL AROUND 100 AM
EDT...CONDER AROUND 105 AM EDT...TURKEY CREEK AROUND 110 AM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH IN AN HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN KENTUCKY.
Special weather statement, May 11, 12:59 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
159 AM EDT WED MAY 11 2011
KYZ052-104-106-107-110645-
ROWAN-ELLIOTT-JOHNSON-MORGAN-
159 AM EDT WED MAY 11 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245
AM EDT WEDNESDAY MORNING...
EXTREME EAST CENTRAL ROWAN...
ELLIOTT...
EAST CENTRAL MORGAN AND
EXTREME NORTHWESTERN JOHNSON.
AT 158 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STARK...OR 8
MILES NORTH OF SANDY HOOK...MOVING SOUTH AT 30 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...NEWFOUNDLAND
AROUND 205 AM EDT...SANDY HOOK AROUND 210 AM EDT...LITTLE SANDY
AROUND 215 AM EDT...ISONVILLE AROUND 220 AM EDT...CROCKETT AROUND 225
AM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF 1
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
WEDNESDAY MORNING FOR EASTERN KENTUCKY.
RICHEY
Event by event
7 flash flood, 2 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Johnson
- When
- May 11, 1:15 AM EST to 1:20 AM EST
- Where
- Johnson County, Sitka
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.880, -82.830
A tree was blown down in Sitka or about a mile west of Galen.
Flash Flood, Johnson
- When
- May 11, 1:15 AM EST to 4:30 AM EST
- Where
- Johnson County, 1.42 mi ENE of Volga to 1.28 mi N of Thelma
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.879, -82.856
Flash flooding occurred in Sitka, Nippa, and Tutor Key.
Hail, Johnson
- When
- May 11, 1:20 AM EST to 1:25 AM EST
- Where
- Johnson County, 1 mi W of Paintsville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -82.818
Thunderstorm Wind, Johnson
- When
- May 11, 1:25 AM EST to 1:35 AM EST
- Where
- Johnson County, Oil Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -82.930
The roof of the old Oil Springs High School building was blown off by thunderstorm wind gusts.
Hail, Johnson
- When
- May 11, 1:28 AM EST to 1:32 AM EST
- Where
- Johnson County, Paintsville
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -82.800
Quarter size hail was reported by law enforcement officers who were on a foot pursuit in the Paintsville area. The hail dented cars in the area.
Flash Flood, Johnson
- When
- May 11, 1:40 AM EST to 4:30 AM EST
- Where
- Johnson County, 1.01 mi NNE of Elna to 0.11 mi SSE of Redbush
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.934, -82.964
Flash flooding occurred in Red Bush.
Flash Flood, Floyd
- When
- May 11, 1:45 AM EST to 4:30 AM EST
- Where
- Floyd County, 1.5 mi SSE of Whitaker to 3.25 mi E of Dotson
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.709, -82.844
Numerous roads were closed county wide due to flash flooding.
Flash Flood, Johnson
- When
- May 11, 1:50 AM EST to 3:50 AM EST
- Where
- Johnson County, 0.15 mi WNW of Kerz to 1.43 mi S of Kerz
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.901, -82.873
Flood damage occurred to a residence in the Kerz area along KY 201 and another home on Puncheon Creek.
Flash Flood, Elliott
- When
- May 11, 3:15 AM EST to 4:30 AM EST
- Where
- Elliott County, 0.75 mi SE of Fannin to 0.62 mi N of Eldridge
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 38.063, -83.070
Numerous locations along Hwy 706 were under water with foot bridges washed out and other extensive damage 3 miles east of Sandy Hook.
Flash Flood, Johnson
- When
- May 11, 3:17 AM EST
- Where
- Johnson County, 1.27 mi SSW of Wittensville to 1.15 mi NNW of Thealka
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.853, -82.808
Eighteen inches of water were flowing across McKenzie Rd 2 miles north of Paintsville.
Flash Flood, Johnson
- When
- May 11, 3:17 AM EST
- Where
- Johnson County, 2.13 mi E of Elna to 1.15 mi N of Fuget
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.918, -82.931
Two feet of water was across one lane of Hwy 172 at Flat Gap.
Flood, Floyd
- When
- May 11, 4:30 AM EST to 7:30 AM EST
- Where
- Floyd County, 1.08 mi N of West Prestonsburg to 1.15 mi N of West Prestonsburg
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 37.686, -82.802
Hwy 1427, also known as Abbott Creek Road, had one and one and a half feet of water flowing over it three miles from the junction with Hwy 23.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 11, 2011$16 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Texas, May 11 to 12, 2011$1.1 million · EF0 · 63 events
- Tornado and Flash Flooding in Missouri, May 11 to 13, 2011$529,000 · EF0 · 65 events
- Tornadoes and Damaging Winds in Oklahoma, May 11, 2011$332,000 · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 11, 2011$340,000 · EF1 · 13 events
- Flash Flooding and Hail in Texas, May 11 to 12, 2011$51,000 · 1.75 in hail · 55 events
- Flooding in North Dakota, May 11 to 31, 2011$400,000 · 4 events
- Flash Flooding and Hail in Michigan, May 11, 2011$194,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Arkansas, May 11 to 12, 2011$120,000 · 1.75 in hail · 12 events
- Lightning Strike in Texas, May 11, 2011$124,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 11, 2011$15,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Illinois, May 11, 2011$40,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306446, 312992, 306447, 312985, 306448, 312993, 306449, 313002, 312949, 312944, 312946, 339588.